Virginia, 2023

Damaging Wind in Virginia, July 25, 2023

July 25, 2023 · NWS RNK · 1 event in 1 county or zone

A few isolated storms developed in the afternoon and evening within a very moisture and unstable atmosphere. One storm became severe and produced localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few isolated storms developed in the afternoon and evening within a very moisture and unstable atmosphere. One storm became severe and produced localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 1:07 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 25, 1:07 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
207 PM EDT Tue Jul 25 2023

.SYNOPSIS...
Overall weak high pressure remains in place at the surface this
week while upper disturbances pass by from time to time helping
fuel a few storms in the afternoon and evening. The heat build
through the weekend, with heat indices exceeding 100 degrees by
Friday in the piedmont. The second half of the weekend has the
potential for more storm coverage with a front in the Mid
Atlantic region.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 132 PM EDT Tuesday...

Key Messages:
A few strong storms possible this afternoon east of the Blue Ridge.
Patchy dense fog possible late tonight in the mountain valleys.

Low level convergence showing up along the Blue Ridge into the
Alleghanys early this afternoon leading to some storms popping up.
Flow is generally west-east to steer the storms in this direction at
15-20 mph, so not too concerned with flooding. However, MLCAPEs have
risen above 1000 J/kg and DCAPEs closing on a 1000 J/kg by 3pm in
the piedmont may lead to an isolated strong/severe storm with
damaging wind the main threat. The bigger threat for stronger storms
lies closer to northern VA/MD with better upper support.

Models and trends favors storms fading by 10pm this evening. Skies
should clear overnight and allow fog to form in river valleys, and
portions of the piedmont where it rains.

Wednesday appears drier as we are between upper shortwaves. However,
flow from the southwest and differential heating to allow for an
isolated storm popping up along the higher terrain of southwest VA
into NC but very low chance if any.

Temperatures will continue to moderate though lows tonight still
closer to typical late July numbers in the 60s. Wednesday, with more
sunshine looking at highs from the lower 90s east to mid 80s to near
90 west. For now dewpoints to stay somewhat lower so heat indices
will not be much of a factor yet, but still if you are outdoors
tomorrow take plenty of breaks and drink water.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 140 PM EDT Tuesday...

Key Messages:

1) Heat builds with Friday potentially seeing heat
advisories over 105 in the piedmont.
2) Cannot rule out strong storms Thursday or Friday

Models advertise a shortwave moving from the Ohio Valley into
the mid Atlantic Thursday afternoon. Surface features a weak
high pressure over the southern Appalachians and lee trough over
the VA piedmont. Storms should fire up around noon-1pm Thursday
across the WV mountains getting to the piedmont by mid
afternoon. Since timing of the shortwave will be critical to
strength of storms an afternoon arrival combined with plenty of
low level heat to add to the instability will lead to pulse and
potential multicell clusters with damaging wind the main threat.
Right now, limited on coverage with the better chance northeast
of Roanoke/Lynchburg.

Storms may be slower to fade as models linger the upper
trough/shortwave overhead into Friday morning, but overall appears
convection wanes by midnight.

Friday, with another potential upper wave overhead, however, with
heights increasing, storms will be isolated to widely scattered
mainly along and east of the Blue Ridge.

Overall most folks will have no rain this period, but those that do
could get quite a bit, which is typical of summer.

The bigger story, will be heat building from the southwest. This
will be the hottest we have seen it this summer, as much of the
summer has been at or cooler than normal. With ridge building
Friday, high temps could reach the mid 90s in the piedmont and
Roanoke while the mountains hit the upper 80s to lower 90s. To
escape the heat, will have to head to places like Beech Mountain and
Mt Rogers, where it will be closer to 80.

Visit https://www.weather.gov/rnk/outdoorsheat to learn about
heat safety.

Modified dewpoints somewhat, but with southwest to west flow
dewpoints should be under 70 for most, but a few locations in the
afternoon appear to rise above 70, especially if the wind stays more
southwest. This is going to bring heat indices above 100 for the
cities/towns of the piedmont and Roanoke area.

Lows at night will be elevated Thu night-Fri night in the lower to
mid 70s east to mid to upper 60s west, as we start heading toward
the Dog Days of Summer.

Forecast confidence is average on storm coverage and severity and
above average on sky cover, temperatures and wind.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1230 PM EDT Tuesday...

   Triple digit heat index values will impact much of the region
Saturday afternoon...

The pattern of surface high pressure over the region and zonal flow
aloft, will continue across the area on Saturday. However,
approaching from the north will be a cold front. This front is
expected to cross the region on Sunday and be south of the region on
Monday with a resultant northwest flow pattern aloft over our region.

For our forecast, this will mean another hot day across the region
on Saturday with heat index values topping 100 degrees in areas
mainly along and east of the crest of the Blue Ridge for a few hours
during the afternoon hours. The valleys of Craig County, VA and the
eastern valleys of Montgomery County, VA, may also see heat index
values touching 100 degrees. With diurnal heating, the the approach
of a cold front, isolated to scattered showers and storms are
expected, primarily across western and northern parts of the area.

Saturday night into Sunday, showers and storms will be on the
increase with the approach and passage of the cold front. The
combination of more precipitation, cloud cover, and chance of air
mass, will provide for slightly cooler conditions as compared to
Saturday, but with temperatures above normal for this time of year.

Sunday night, lingering showers and storms will be common through at
least this evening hours, if not also into the early morning hours
of Sunday.

On Monday, the front will be south of the region with a drier
airmass across the region. Limited, if any, precipitation is
expected. However, temperatures will still be slightly above normal
for this time of year, but the lower humidity levels will provide
for heat index values comparable to the actual air temperature.

For Tuesday, guidance varies on our weather situation. Some
solutions offer a near repeat of Tuesday with limited precipitation
and above normal temperatures. Others offer a solution that shifts
the center of high pressure east of our region, thus allow for
better return flow of moisture into the area and less of a capping
inversion overhead. This scenario would offer the start of
increasing chance of diurnal showers and storms. Our forecast will
lean towards this latter solutions with slightly higher
probabilities of precipitation on Tuesday as compared to Monday.

Confidence in the above weather scenario is moderate to high
Saturday through Monday and drops to low to moderate for Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 110 PM EDT Tuesday...

Widely scattered storms along/north/east of a ROA-LYH line this
afternoon.

However, will only have VCTS at ROA/LYH with nothing elsewhere.
VFR with sct to at times broken ceilings of 4-6kft.

Any storms should fade by mid evening with fog possible
overnight mainly LWB/BCB. Potential fog at LYH/ROA if it rains
this afternoon/evening.

Any fog lifts by 13z Wednesday with VFR.

Above average confidence for ceiling and wind.
Average confidence for storms location today and fog/vsby
tonight.

EXTENDED AVIATION OUTLOOK...

Mainly VFR outside of morning fog Wed-Fri. Warmer temperatures
expected with just isolated MVFR afternoon/evening convection
mainly in the mountains.

The probability of showers and thunderstorms and associated MVFR
conditions increases on Saturday with the approach of a cold
front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...DS
AVIATION...AMS/WP
Hazardous weather outlook, Jul 25, 9:17 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1017 AM EDT Tue Jul 25 2023

NCZ001>003-018>020-VAZ007-009>020-032-WVZ042>044-507-508-261430-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1017 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ022>024-033>035-043>047-058-059-261430-
Stokes-Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1017 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values of 100 to 105 are possible Thursday through
Saturday, with Friday looking like the hottest day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 25, 12:44 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
144 PM EDT Tue Jul 25 2023

VAZ043-251815-
Henry VA-
144 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of
central Henry County and the City of Martinsville through 215 PM
EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stanleytown, or over Bassett, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Bassett...
Stanleytown...
Villa Heights...
Collinsville...
Figsboro...
and Oak Level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3675 8000 3679 7998 3678 7976 3664 7984
TIME...MOT...LOC 1744Z 288DEG 13KT 3675 7994

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 25, 1:05 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
205 PM EDT Tue Jul 25 2023

NCZ003-VAZ016-032-251830-
Surry NC-Patrick VA-Carroll VA-
205 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of
northern Surry, southeastern Carroll and southwestern Patrick
Counties through 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lambsburg, or near Bottom, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
Pine Ridge...
Toast...
and Lambsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 8093 3650 8093 3654 8092 3656 8090
      3656 8084 3660 8087 3663 8085 3669 8039
      3634 8054
TIME...MOT...LOC 1805Z 289DEG 21KT 3656 8080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Jul 25, 1:08 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EDT Tue Jul 25 2023

VAZ022-023-034-251845-
Botetourt VA-Roanoke VA-Bedford VA-
208 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of
northeastern Roanoke, west central Bedford and southeastern Botetourt
Counties and the northeastern City of Roanoke through 245 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blue Ridge, or over Troutville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Bedford...
Troutville...
Stewartsville...
Montvale...
Fincastle...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 7997 3750 7989 3743 7947 3718 7959
TIME...MOT...LOC 1807Z 289DEG 20KT 3740 7985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK

The radar

The Roanoke radar (KFCX), 56 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 25, 1:19 PM EST
Where
Henry County, 1.78 mi NW of Chatmoss
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.687, -79.804

Thunderstorm winds blew down powerlines and a power pole on Yeatts Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113701.